Glucagon shots may be given to treat a dangerously low blood glucose (sugar). Glucagon should be given as soon as possible after seeing that the person with diabetes has low blood glucose. Call your healthcare provider or emergency services right away if you need to take or need to give glucagon. People with diabetes, and a family member if possible, should know the symptoms of low blood glucose and how to administer glucagon.
If your child has diabetes, talk to your provider about the need to keep glucagon on hand in case of an emergency.
Like insulin, glucagon is a hormone made in the pancreas. The 2 hormones have opposite effects.
If your child has type 1 diabetes, the pancreas does not make enough glucagon. If your child cannot make enough glucagon, your child may not be able to raise his or her blood glucose when it gets too low. The glucagon shot does the work of the pancreas and raises the blood glucose.
If you have any questions, ask your healthcare provider or pharmacist for more information. Be sure to keep all appointments for provider visits or tests.